Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 4, NWS Las Vegas, NV

February 16, 2022Clark County, Esmeralda County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Feb 16, 2022, 1:48 PM PST for Clark County, Esmeralda County, Nye County, Nevada; Inyo County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 1:48 PM PST (21:48 UTC)
Expired
Feb 16, 2022, 9:00 PM PST
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 223 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS75 KVEF 162148
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
148 PM PST Wed Feb 16 2022

CAZ520>522-NVZ014-017-170500-
/O.NEW.KVEF.WI.Y.0004.220216T2148Z-220217T0500Z/
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
148 PM PST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts 40 to 55 mph.

* WHERE...In Nevada, Esmeralda and Central Nye County and 
  Western Clark and Southern Nye County. In California, Owens 
  Valley, White Mountains of Inyo County and Death Valley 
  National Park.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong crosswinds will create hazardous
  driving conditions for high profile vehicles on east-west 
  oriented sections of Highway 95 in Nevada and SR 190 through 
  Death Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
311 
WWUS75 KVEF 170453
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
853 PM PST Wed Feb 16 2022

CAZ520>522-NVZ014-017-170600-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-220217T0500Z/
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
853 PM PST Wed Feb 16 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING...

Wind speeds have fallen below wind advisory criteria and are 
expected to decrease through the night. No additional impacts
expected after 9 PM PST.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 16, 8:38 AM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 16, 8:38 AM PST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
838 AM PST Wed Feb 16 2022

.SYNOPSIS...North breezes will occur today and remain
through Thursday as a disturbance dives down the eastern Nevada
border. Another weather system will drop into the region early next
week with more wind and shower chances.
&&

.UPDATE...Skies have cleared across the region this morning in the
wake of the the upper low pulling away across southern Arizona.
Satellite loops showed extensive low clouds covering northeast
Nevada ahead of an inside slider which will dive down the
Nevada/Utah border this afternoon and evening. This will reinforce
north breezes over most of the region through tonight and Thursday.
The broken to overcast low clouds will likely spread over Lincoln
County but will scatter out before reaching Clark County this
afternoon. These trends are indicated in the going forecast grids
and no immediate changes are needed.
&&

.PREV DISCUSSION...140 AM PST

.SHORT TERM...through Thursday night.

The closed upper low that brought unsettled weather to the region is
currently tracking east through southern California. There are some
lingering clouds and a few showers still remaining across Mohave,
southern Clark, and San Bernardino Counties. As this low shift
further east overnight and early Wednesday, these showers will
gradually end, however, a few light showers may remain through the
morning hours across far southern Mohave County. Gusty northwest
winds will also remain in place through the day, but speeds are
expected to remain below advisory levels.

Another weak piece of energy will drop south along the backside of
the upper trough as it exits to the east. This is once again
expected to bring some gusty northerly winds to the eastern portions
of the forecast area Thursday. Strongest winds are expected to
remain down the lower Colorado River Valley, but at this time it
looks like the strongest winds will remain confined to
Laughlin/Bullhead City where some local gusts to around 35 mph will
develop. Elsewhere, look for wind speeds generally in the 20-30 mph
range. With the relatively small area for the strongest winds, will
hold off on issuing any wind products. Since this second wave is
further east, moisture and clouds will be limited and mostly sunny
skies are expected. Temperatures are expected to remain near normal
through the end of the week.

.LONG TERM...Friday through Tuesday.

On Friday, a compact closed upper level circulation - depicted best
by the deterministic solutions - dives south along the coast but is
forecast to remain off the coast until it turns eastward on Sunday.
There is increasing model spread regarding the system track as it
turns east and moves inland, either along the U.S./Mexico border
area or across northern Baja. There are also timing differences but
regardless, there are currently no weather impacts forecast for our
area from this system based on these forecast tracks. As this low is
passing to our south, the more interesting feature moved from the
Gulf of Alaska to the PacNW by early Sunday. This system and its
anomalous jet on the backside carve out a longwave trough that is
forecast to encompass much of the western CONUS from the early-
middle part of next week. Deterministic models have two distinct
waves within the longwave trough that could bring precipitation to
our area along with the expected well below normal temperatures.

&&

.AVIATION...For Harry Reid...Breezy northwest winds are expected
today and tonight. Through the morning, wind speeds 10-15KT are
likely, but gusts should remained intermittent. If gusts do occur at
times through the early morning, expect gusts to around 20KT. After
16Z, gusts will become more frequent at 20-25KT through at least the
afternoon. Moderate confidence that northwest winds will continue to
gust to around 20KT through tonight, though they may again become
more intermittent and isolated after 08Z. For Thursday mid-morning,
winds will become north to northeast between 360 to 030 degrees by
about 16Z, with gusts around 20KT redeveloping around this time as
well and continuing into Thursday afternoon. SCT-FEW CIGs around
100kft this morning will clear out this afternoon, with clear skies
expected through  the rest of the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Any lingering showery activity currently ongoing in
southern Nevada and western Arizona should end by 18Z this morning,
then clearing skies and lifting CIGs through the afternoon. Breezy
winds are expected across the region again today, but should in
general be not as strong as yesterday's winds. Most locations
already have set up with north or northwest winds already and
expecting north winds to finally into the Colorado River Valley and
western Arizona between 18-21Z today. Gusts 15 to 25KT are likely
through most areas, with slightly higher gusts possible in the
southern Great Basin region of central Nevada. Winds will diminish
tonight for all areas outside of the Colorado River Valley where
gusts to 20-30KT will likely continue through the night.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Adair
SHORT TERM...Gorelow
LONG TERM...Salmen
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Feb 16, 1:18 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
118 PM PST WED FEB 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     DUST STORM       FURNACE CREEK           36.46N 116.87W
02/15/2022                   INYO               CA   PARK/FOREST SRVC

            A WALL OF DUST WAS INITIALLY OBSERVED VIA
            SATELLITE JUST SOUTH OF STOVEPIPE WELLS
            WHICH MOVED SOUTH ALONG HIGHWAY 190 IN
            BADWATER BASIN. THE DUST STORM WAS LATER
            CONFIRMED FROM PHOTOS ON SOCIAL MEDIA AND
            FROM THE DEATH VALLEY NPS TO HAVE PRODUCED
            VISIBILITY OF ZERO UNTIL 1445. THE DUST
            STORM AND ASSOCIATED STRONG WINDS PRODUCED
            POWER OUTAGES ACROSS FURNACE CREEK FOR OVER
            6 HOURS.

&&

CP

Nearby

Wind Advisories in Nevada, 2022Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.